I had a PV focal ablation conducted for (exercise/adrenaline-induced) PAF 3 years ago (one focus was left unattended as it could not be easily reached, although it was thought to trigger PAF once out of the 9 times the EP induced PAF on the table). Other than occassional PACs, and several 5-15 min episodes of AF-like arrhythmia kicked up by cold drinks immediately after vigorous exercise, these three years have been PAF free. I am an active soccer player (amateur) and practice/play regularly (for the past 30+ years). My heart is otherwise perfectly normal. I am also prone to heat exhaustion while playing (I am now 56 years old), in particular, when the weather is hot and humid. Last week, during a game, I noticed the symptoms of heat exhaustion showing up (sweating less, tiring quickly after short bursts of running). Nonetheless (foolishly?) I kept playing (heart rhythm was normal). At some point during running, PAF showed up (my diagnosis, quick runs of seemingly normal rhythm punctuated by irregular pauses). 20 hours later it self-converted (as was the case previous to the ablation).
(1) Can heat exhaustion make me prone to the occassional PAF event (based on the PV focus known to remain active)?
(2) If heat exaustion is a likely player here, what exactly is the mechanism by which this occurs? (for example, is the autonomic tone increased such that PV focal signals travel better?)
(3) Can this be an early warning signal that I am once again developing PV focally-driven PAF and should consider another EP exam?
Yes, states of exhaustion may cause atrial fibrillation. When you are that tired, your adrenaline levels increase and may trigger PAF.
2. I think that is probably right, you autonomic (adrenergic) tone increases and makes you more prone to triggering PAF.
3. If you are suffer from PAF, you certainly should be followed by a cardiologist. If you already have an EP doctor, that is a good choice. If the occurances are infrequent, I wouldn't study you yet. You should be on an aspirin to decrease your risk of stroke though. At some point you may need to be switched to coumadin (again to decrease your stroke risk) as you get older.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.